Pennsylvania, 2007Hail and Damaging Wind in Pennsylvania, July 27, 2007
July 27, 2007 · NWS CTP · 4 events in 3 counties and zones
An upper level disturbance and associated cold air aloft combined with marginal surface based instability to produce scattered severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance and associated cold air aloft combined with marginal surface based instability to produce scattered severe thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 1:36 PM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 27, 1:36 PM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
236 PM EDT FRI JUL 27 2007
.SYNOPSIS...
REMNANTS OF THE UPPER-LEVEL LOW WILL CONTINUE TRIGGER THUNDERSTORMS
THIS AFTERNOON AND AGAIN ON SATURDAY. SOME STORMS COULD BE
SEVERE. A BUILDING UPPER-LEVEL RIDGE TO OUR NORTHWEST SHOULD
FINALLY PUSH HIGH PRESSURE INTO THE AREA...WITH NORTHWEST FLOW
ALOFT...BY TUESDAY. DRIER COOLER SHOULD MOVE INTO THE REGION AND
AT THIS TIME DRY CONDITIONS SHOULD DOMINATE THE REGION FROM
TUESDAY TO FRIDAY.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
WARM HUMID CONDITIONS WILL DOMINATE THE REGION THIS AFTERNOON AND
EVENING. SHOWERS AND THUNDERSTORMS SHOULD BE PUSHING INTO EASTERN
REGIONS THIS EVENING. A FEW OF THESE STORMS COULD BE SEVERE
PRODUCING STRONG GUSTY WINDS AND PERHAPS SOME HAIL. THE SEVERE
THUNDERSTORM WATCH SHOULD EXPIRE OR BE CANCELED THIS EVENING.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH SATURDAY NIGHT/...
THUNDERSTORM ACTIVITY SHOULD CEASE OVERNIGHT INTO EARLY SATURDAY.
RESIDUAL MOISTURE SHOULD PRODUCE PATCHY AREAS OF FOG AND PERHAPS
SOME LOCAL AREAS OF DENSE FOG.
DURING THE DAY SATURDAY...INSTABILITY REMAINS IN PLACE AND WE HAVE
SOME TROUGHINESS ALOFT SUCH THAT MOST MODELS IMPLY A GOOD CHANCE OF
AFTERNOON SHOWERS AND THUNDERSTORMS AGAIN ON SATURDAY. WITH FORECAST
HIGH CAPE IN THE 1200JKG-1 RANGE AND SLIGHTLY ABOVE NORMAL PW VALUES
ISOLATED SEVERE STORMS AND LOCALLY HEAVY RAINS WILL BE POSSIBLE
AGAIN ON SATURDAY...MAINLY IN THE AFTERNOON.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
ANOTHER MUGGY NIGHT WITH PATCHY FOG DUE TO ANTICIPATED CONVECTIVE
RAINFALL SATURDAY AFTERNOON. THE GEFS AND SREF STILL SHOW SOME
INSTABILITY OVER THE REGION WITH FORECAST CAPE OVER 1000JKG-1 IN MOST
LOCATIONS. CHANCE RAIN SHOULD BE LOWER IN WESTERN REGIONS WHERE PW
VALUE DROP BY 0.5 INCHES OVERNIGHT SAT INTO SUNDAY. MAIN FOCUS
SUGGESTS BEST CHANCE SHOWERS/THUNDER SHOULD BE OVER EAST WERE PW IS
STILL HIGH.
MONDAY...THE MOIST AIR IS MAINLY TO OUR EAST. BUT A QUASI-STATIONARY
SW-NE BOUNDARY COULD SERVE TO TRIGGER SOME CONVECTION AGAIN.
FORECAST CAPE VALUES ARE QUITE LOW RELATIVE TO SAT/SUN VALUES AND PW
VALUES ARE NEAR NORMAL.
TUESDAY...A WEAK AREA OF HIGH PRESSURE BUILDS OVER THE LAKES HELPING
PUSH THE BOUNDARY TO OUR EAST AND SLIDE IT EVENT FARTHER EAST. BY
TUESDAY AFTERNOON..PA IS CLEARLY IN LOWER HUMIDITY AIR WITH PW
VALUES BELOW OR NEAR 1 INCH AFTER A LONG STRETCH OF VALUES NEAR 1.5
INCHES. TIMING OF THE FRONT AND UNCERTAINTY SUGGESTS THAT RAIN MAY
BE TO OUR EAST TUESDAY. DID DECREASE POPS A BIT.
WED-FRI...THE HIGH BUILDS IN MOVES INTO NEW ENGLAND AT THE SURFACE.
THE PW VALUES FALL TO BELOW NORMAL SUGGESTING A RELATIVELY RAIN FREE
AND DRY PERIOD FOR US SHOULD THESE FORECAST HOLD. THE UNCERTAINTY IS
WITH THE FRONTAL BOUNDARY FORECAST BE STALL OUT OVER THE CAROLINAS
AND/OR SOUTHERN VA. SHOULD THIS FEATURE PUSH NORTHWARD MORE CLOUDS
AND INCREASED RISK OF RAIN COULD AFFECT SE PA. AT THIS TIME THIS IS
A LOW PROBABILITY FORECAST. AT THIS TIME WEDNESDAY LOOKS LIKE THE
HIGHEST PROB NICE DAY OF THE WEEK FOLLOWED CLOSELY BY THURS.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
PERSISTENT UPPER LOW WILL PRODUCE WIDESPREAD THUNDERSTORMS ACROSS
THE AREA TODAY. MAIN THREAT FROM THESE WILL BE HEAVY RAIN AND
GUSTY WINDS. THESE WILL CONTINUE THROUGH THE EARLY EVENING BUT
SINCE THEY ARE DIURNALLY DRIVEN...WILL TAPER LATE. A FEW SHOWERS
AND THUNDERSHOWERS WILL PERIST OVERNIGHT...HOWEVER DUE TO
WIDESPREAD RAIN...MAIN PROBLEMS WITH AVIATION WILL BE THE
FORMATION OF WIDESPREAD FOG OVERNIGHT. THIS WILL DISSIPATE A FEW
HOURS AFTER SUNSET. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS
EXPECTED TOMORROW AFTERNOON AS A FRONT STALLS ACROSS THE REGION
THIS WEEKEND. THIS FRONT WILL CONTINUE TO BE A FOCUS FOR STORMS
SUNDAY AND MONDAY BEFORE DRIFTING EASTWARD AND ALLOWING FOR
SOMEWHAT MORE SETTLED CONDITIONS.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...GRUMM
NEAR TERM...GRUMM
SHORT TERM...GRUMM
LONG TERM...GRUMM
AVIATION...CONNELLY
Hazardous weather outlook, Jul 27, 2:17 PM EST, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI JUL 27 2007
PAZ004>006-010>012-017>019-024-025-027-033>035-281930-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-MIFFLIN-SOMERSET-
BEDFORD-FULTON-
317 PM EDT FRI JUL 27 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ026-028-036-037-041-042-045-046-049>053-056>059-063>066-281930-
HUNTINGDON-JUNIATA-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
317 PM EDT FRI JUL 27 2007
...SEVERE THUNDERSTORM WATCH 555 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE INFORMATION
ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RHG
In the hours before
Special weather statement, Jul 27, 2:33 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
333 PM EDT FRI JUL 27 2007
PAZ050-052-272000-
NORTHUMBERLAND-SNYDER-
333 PM EDT FRI JUL 27 2007
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SNYDER AND SOUTHERN
NORTHUMBERLAND COUNTIES...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF SELINSGROVE...MOVING EAST
AT 35 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR PORT TREVERTON AROUND 340 PM...HERNDON AROUND
345 PM...RESLER AROUND 350 PM...REBUCK AROUND 355 PM AND TREVORTON
AROUND 400 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 11/15...ROUTE
522...STATE ROAD 61.
FORECASTER: JUNG
Special weather statement, Jul 27, 2:43 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
343 PM EDT FRI JUL 27 2007
PAZ041-042-272015-
NORTHERN LYCOMING-SULLIVAN-
343 PM EDT FRI JUL 27 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LYCOMING COUNTY AND
SULLIVAN COUNTY...
AT 341 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 12 MILES NORTH OF MONTOURSVILLE...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR KETTLE CREEK GORGE AROUND 355 PM...SHUNK
AROUND 400 PM...LINCOLN FALLS AROUND 405 PM...FORKSVILLE AROUND 410
PM AND OVERTON AROUND 415 PM.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.
FORECASTER: DANGELO
Special weather statement, Jul 27, 3:21 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
421 PM EDT FRI JUL 27 2007
PAZ053-272045-
COLUMBIA-
421 PM EDT FRI JUL 27 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA COUNTY...
AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTH OF BLOOMSBURG...MOVING NORTHEAST
AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR CENTRAL AROUND 435 PM AND RED ROCK AROUND 440
PM.
FORECASTER: DANGELO
Special weather statement, Jul 27, 3:59 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
459 PM EDT FRI JUL 27 2007
PAZ058-059-272145-
LEBANON-SCHUYLKILL-
459 PM EDT FRI JUL 27 2007
...STRONG THUNDERSTORMS WILL AFFECT EASTERN LEBANON AND EASTERN
SCHUYLKILL COUNTIES...
AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SHENANDOAH TO 12
MILES SOUTHWEST OF MINERSVILLE TO 4 MILES SOUTHWEST OF CORNWALL...
MOVING NORTHEAST AT 20 MPH.
WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL ALSO FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR NUREMBURG AROUND 515 PM...SHEPPTON AROUND
520 PM...RICHLAND AROUND 530 PM AND POTTSVILLE AROUND 545 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 260 AND 264...I-81
BETWEEN MILE MARKERS 121 AND 139.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 209...ROUTE
322...ROUTE 422...STATE ROAD 61...STATE ROAD 309...STATE ROAD 501.
FORECASTER: RXR
Special weather statement, Jul 27, 4:20 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
520 PM EDT FRI JUL 27 2007
PAZ066-272200-
LANCASTER-
520 PM EDT FRI JUL 27 2007
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER COUNTY...
AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTH OF MANHEIM...MOVING EAST AT 15 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR EAST PETERSBURG AROUND 525 PM...LANCASTER
AROUND 535 PM...LITITZ AROUND 540 PM...BRICKERVILLE AROUND 545 PM...
ROTHSVILLE AROUND 550 PM...AKRON...EPHRATA AND LEOLA AROUND 600 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...THE
PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 265 AND 295.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 501.
FORECASTER: DANGELO
Special weather statement, Jul 27, 4:25 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
525 PM EDT FRI JUL 27 2007
PAZ065-272200-
YORK-
525 PM EDT FRI JUL 27 2007
...STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY...
AT 522 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM COLUMBIA TO NEW
FREEDOM...MOVING EAST AT 20 MPH.
WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR FELTON AROUND 530 PM...STEWARTSTOWN AROUND
535 PM...BROGUE AROUND 545 PM...SHENKS FERRY AROUND 550 PM AND
SUNNYBURN AROUND 600 PM.
THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-83 BETWEEN MILE MARKERS 2 AND 12.
FORECASTER: DANGELO
Event by event
2 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning, York
- When
- July 27, 4:56 PM EST
- Where
- York County, 0.87 mi SW of Freysville
- Property damage
- $2,000
- Reported by
- Other Federal Agency
- Coordinates
- 39.921, -76.612
Lightning strike destroyed chimney on a 2 story single family dwelling. Report received by PEMA via the York county 911 center.
Hail, Lancaster
- When
- July 27, 5:40 PM EST
- Where
- Lancaster County, 0.53 mi E of Quarryville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.900, -76.160
Public reported quarter sized hail in Quarryville.
Thunderstorm Wind, Warren
- When
- July 27, 7:45 PM EST
- Where
- Warren County, 2.92 mi WSW of Lander
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.950, -79.300
Law enforcement reported (via 911 center) trees down approximately 3 miles southeast of Sugar Grove.
Hail, Warren
- When
- July 27, 7:52 PM EST
- Where
- Warren County, 1.38 mi N of Stoneham
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 41.820, -79.100
Public reported penny sized hail in Warren.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 27, 20071 death · $5,000 · 1 event
- Rip Current in Washington, July 27 to 28, 20071 death · 1 event
- Rip Current in Texas, July 27, 20071 death · 1 event
- Lightning Strikes in Vermont, July 27, 20071 injured · $900,000 · 2 events
- Flash Flood and Damaging Winds in Arizona, July 27, 2007$220,000 · 70 kt wind · 5 events
- Flash Flood and Hail in Kentucky, July 27, 2007$125,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 27, 2007$60,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, July 27, 2007$60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, July 27, 2007$55,000 · 60 kt wind · 10 events
- Hail and Damaging Winds in New York, July 27, 2007$55,000 · 1.75 in hail · 6 events
- Hail and Damaging Winds in Pennsylvania, July 27, 20073 injured · $13,000 · 50 kt wind · 7 events
- Flash Flood in Wyoming, July 27, 2007$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37034, 36460, 36462, 36843.